Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 9, NWS Paducah, KY

January 29, 2008Franklin County, Jefferson County, Perry County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Jan 29, 2008, 3:50 PM CST for Franklin County, Jefferson County, Perry County, Illinois. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 29, 2008, 3:50 PM CST (21:50 UTC)
Expired
Jan 29, 2008, 4:15 PM CST
In force
25 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

Counties Franklin County, IL, Jefferson County, IL, Perry County, IL

The radar

The Evansville,IN radar (KVWX), 119 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 29, 11:32 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.8 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 29, 3:00 PM CST, 50 minutes earlier.

Area forecast discussion, Jan 29, 3:00 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CST TUE JAN 29 2008

.DISCUSSION...

THREE SYSTEMS OVER THE NEXT SEVEN DAYS WITH MANY CHALLENGES...SO
WILL TRY NOT TO GET TOO VERBOSE.

INTENSE COLD FRONT JUST INSIDE THE NORTHERN AND WESTERN PORTIONS OF
OUR CWA AT THE TIME OF THIS WRITING. EXPECT A SQUALL LINE OF SEVERE
THUNDERSTORMS TO DEVELOP ALONG OR IMMEDIATELY AHEAD OF THE FRONT AND
CROSS OUR CWA THROUGH THE REST OF THE AFTERNOON AND INTO THE EARLY
AFTERNOON HOURS. EXPECT THE FRONT AND THREAT OF SEVERE WEATHER TO
EXIT THE SOUTHEAST CORNER OF OUR CWA BETWEEN 7 AND 8 PM.
TEMPERATURES AND DEWPOINTS WILL DROP OFF SHARPLY BEHIND THE
FRONT...AND PRECIP WILL LIKELY CHANGE OVER TO SNOW BEFORE ENDING BY
MIDNIGHT WITH ONLY A DUSTING EXPECTED.

NOT MUCH TIME IN BETWEEN THIS SYSTEM AND THE NEXT. MODELS BRINGING
SYSTEM NUMBER TWO INTO THE REGION ON THURSDAY. AGAIN THE TRACK AND
TIMING OF THE SYSTEM WILL MAKE ALL OF THE DIFFERENCE WHEN IT COMES
TO SNOW POTENTIAL WITH THIS SYSTEM. GFS AND ECMWF KEEP THE SFC LOW A
BIT FURTHER SOUTH AND EAST THAN THE NAM. THIS SCENARIO WOULD
OBVIOUSLY YIELD A COLDER SOLUTION AND THUS A BETTER CHANCE FOR SNOW.
ASSUMING THE STORM TAKES THE MORE SOUTHERLY TRACK...PRECIP SHOULD
START OUT AS A MIX OVER THE NORTHERN AND WESTERN SECTIONS AND REMAIN
A MIX THROUGHOUT THE DAY THERE WITH ALL LIQUID ELSEWHERE. EASTWARD
PROGRESSION OF THE CHANGEOVER TO SNOW WILL BEGIN THURSDAY
EVENING...AND ALL SNOW ACROSS THE ENTIRE CWA AFTER MIDNIGHT. BY 12Z
FRIDAY COULD SEE 2-4 INCHES OF SNOW ACROSS ALL OF OF OUR CWA EXCEPT
THE SOUTHEAST CORNER. EXPECT LIGHT SNOW TO FLURRIES ON THE BACK SIDE
OF THE SYSTEM ON FRIDAY...BUT LITTLE TO NO ADDITIONAL ACCUMULATION
EXPECTED.

NEXT SYSTEM TO MOVE INTO THE REGION SUNDAY NIGHT. CURRENT
INDICATIONS ARE THAT THIS EVENT WILL REMAIN ALL LIQUID. THE COLD
FRONT WITH THIS SYSTEM WILL CROSS THE REGION ON TUESDAY. EXPECT
LIGHT PRECIP TO LINGER BEHIND THE FRONT INTO TUESDAY EVENING.
1000-850 THICKNESS VALUES WOULD INDICATE A CHANGEOVER TO LIGHT SNOW
TUESDAY AFTERNOON AND EVENING...BUT SURFACE TEMPERATURES ARE
FORECAST TO BE TOO WARM. WILL LIKELY HAVE TO MAKE ADJUSTMENTS AS WE
DRAW NEARER TO THIS EVENT.

&&

.AVIATION...
CLEAR SLOT OVER CENTRAL MISSOURI IS ALLOWING FOR SUBSTANTIAL SURFACE
HEATING IN THAT AREA LATE THIS MORNING. 60 DEGREE DEW POINTS
EXTENDED UP TO CENTRAL ARKANSAS BY 16Z. THIS WILL FAVOR THE
DEVELOPMENT OF LOW TOPPED CONVECTION ALONG THE VERY SHARP COLD FRONT
THIS AFTERNOON...LIKELY OVER SE MISSOURI. PER SPC MCD...THE FORECAST
AREA WILL BE UPGRADED TO MODERATE RISK OF SEVERE SHORTLY.

FORECAST WAS UPDATED FOR SOMEWHAT WARMER TEMPS AND HIGHER DEW
POINTS...MAINLY OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. THIS
IS THE REGION WHERE SOME SUN IS EXPECTED THIS AFTERNOON AS THE DRY
SLOT EDGES EASTWARD. TIMING OF THE ARRIVAL OF COLD AIR WAS PUSHED
BACK JUST A FEW HOURS...SO MENTION OF SNOW FOR THIS AFTERNOON WAS
TRIMMED BACK A COUPLE COUNTIES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY ALL COUNTIES TIL 06Z WEDNESDAY
MO...WIND ADVISORY ALL COUNTIES TIL 06Z WEDNESDAY
IL...WIND ADVISORY ALL COUNTIES TIL 06Z WEDNESDAY
IN...WIND ADVISORY ALL COUNTIES TIL 06Z WEDNESDAY

&&

PUBLIC...JP
AVIATION...MY
Hazardous weather outlook, Jan 29, 10:45 AM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1045 AM CST TUE JAN 29 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301045-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1045 AM CST TUE JAN 29 2008

...MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM MID
AFTERNOON INTO EARLY THIS EVENING. SCATTERED THUNDERSTORMS ARE
LIKELY FROM THE CURRENT TIME UNTIL MID AFTERNOON. AROUND 200
PM...THE STORMS ARE EXPECTED TO FORM A LINE JUST AHEAD OF THE
COLD FRONT. THIS LINE OF STORMS IS THEN EXPECTED TO RACE ACROSS
THE REGION AT CLOSE TO 70 MPH. THE FRONT AND STORMS WILL LEAVE THE
REGION BETWEEN 600 PM AND 700 PM THIS EVENING.

THE PRIMARY THREAT WILL BE DAMAGING WINDS DUE TO POWERFUL WINDS
ALOFT...HOWEVER AN ISOLATED TORNADO IS POSSIBLE.

STRONG AND GUSTY WINDS WILL PERSIST OUTSIDE OF THE THUNDERSTORMS FOR
MOST OF TODAY AND TONIGHT. WINDS WILL BE OUT OF THE SOUTH UNTIL
SHIFTING TO THE NORTHWEST LATE THIS AFTERNOON OR EARLY THIS
EVENING BEHIND THE COLD FRONT. WINDS WILL AVERAGE 20 TO 30 MPH
WITH GUSTS OF 45 TO 50 MPH POSSIBLE AT TIMES. A WIND ADVISORY IS
IN EFFECT. REFER TO THE WIND ADVISORY FOR MORE DETAILS.

ONCE THE FRONT MOVES THROUGH...SHARPLY COLDER AIR WILL QUICKLY
DROP TEMPERATURES INTO THE UPPER 20S AND LOWER 30S BY 900 PM. WIND
CHILLS ARE EXPECTED TO BE IN THE TEENS BY LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF LIGHT WINTRY ACCUMULATIONS OF SNOW OR ICE
THURSDAY AND THURSDAY NIGHT INTO EARLY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EARLY
THIS EVENING.

SPODEN

In the hours before

Local storm report, Jan 29, 3:10 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
310 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     NON-TSTM WND GST DONIPHAN                36.62N 90.82W
01/29/2008  M60 MPH          RIPLEY             MO   EMERGENCY MNGR

            WIND GUST 60 MPH ASSOCIATED WITH FROPA. TEN MINUTE
            AVERAGE WIND SPEED 30 MPH.

&&

SMITTY
Special weather statement, Jan 29, 3:20 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
320 PM CST TUE JAN 29 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
109>112-114-300100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CHRISTIAN KY-CRITTENDEN KY-
DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-GALLATIN IL-GIBSON IN-
GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-HICKMAN KY-HOPKINS KY-
JACKSON IL-JEFFERSON IL-JOHNSON IL-LIVINGSTON KY-LYON KY-MARSHALL KY-
MASSAC IL-MCCRACKEN KY-MCLEAN KY-MISSISSIPPI MO-MUHLENBERG KY-
NEW MADRID MO-PERRY IL-PERRY MO-PIKE IN-POPE IL-POSEY IN-PULASKI IL-
SALINE IL-SCOTT MO-SPENCER IN-STODDARD MO-TODD KY-TRIGG KY-UNION IL-
UNION KY-VANDERBURGH IN-WABASH IL-WARRICK IN-WAYNE IL-WAYNE MO-
WEBSTER KY-WHITE IL-WILLIAMSON IL-
320 PM CST TUE JAN 29 2008

...EXTREMELY WINDY CONDITIONS EXPECTED THIS AFTERNOON...

AS AN INTENSE COLD FRONT PASSES ACROSS THE QUAD STATE REGION THIS
AFTERNOON...SUSTAINED WINDS OF 40 MPH ARE POSSIBLE WITH GUSTS AS
HIGH AS 60 MPH IN THE IMMEDIATE VICINITY OF THE FRONT. WIND
DIRECTION AHEAD OF THE FRONT WILL BE FROM THE SOUTHWEST...SHIFTING
TO THE NORTHWEST BEHIND THE FRONT.

PERSONS WORKING OUTDOORS OR TRAVELLING ACROSS THE REGION SHOULD BE
PREPARED FOR EXTREMELY WINDY CONDITIONS. STAY TUNED TO YOUR FAVORITE
MEDIA SOURCE TO MONITOR THIS SITUATION. A WIND ADVISORY IS IN EFFECT
UNTIL MIDNIGHT.

JAP
Local storm report, Jan 29, 3:26 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
326 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     NON-TSTM WND DMG ELLSINORE               36.93N 90.75W
01/29/2008                   CARTER             MO   TRAINED SPOTTER

            LIMBS AND ONE TREE DOWN ACROSS ROADWAY NEAR ELLSINORE.
            THE COMMUNITY HAS NO ELECTRICAL SERVICE. WIND DAMAGE
            ASSOCIATED WITH FRONTAL PASSAGE.

&&

SMITTY
Local storm report, Jan 29, 3:40 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
340 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     NON-TSTM WND GST NEELYVILLE              36.56N 90.51W
01/29/2008  E60 MPH          BUTLER             MO   TRAINED SPOTTER

            WIND GUST ASSOCIATED WITH FRONTAL PASSAGE. BRANCHES BLOWN
            OFF OF TREES.

&&

SMITTY
Local storm report, Jan 29, 3:50 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
350 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     NON-TSTM WND DMG GRASSY                  37.25N 90.14W
01/29/2008                   BOLLINGER          MO   EMERGENCY MNGR

            ROOF BLOWN OFF OF BARN. WINDS ASSOCIATED WITH FRONTAL
            PASSAGE.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 11:42 PM CSTWind AdvisoryPAHAlexander, Edwards, Franklin, Gallatin, Hamilton, Hardin and 13 more16 hr
Jan 29, 3:26 PM CSTSevere Thunderstorm WarningPAHJackson, Perry49 min
Jan 29, 3:57 PM CSTSevere Thunderstorm WarningPAHAlexander, Pulaski, Union48 min
Jan 29, 4:04 PM CSTHigh Wind WarningPAHAlexander, Edwards, Franklin, Gallatin, Hamilton, Hardin and 13 more8 hr
Jan 29, 4:07 PM CSTSevere Thunderstorm WarningPAHFranklin, Hamilton, Jefferson, Wayne, White38 min
Jan 29, 4:13 PM CSTTornado WarningPAHAlexander, Pulaski, Union32 min
Jan 29, 4:18 PM CSTSevere Thunderstorm WarningPAHFranklin, Gallatin, Hamilton, Jackson, Johnson, Saline and 3 more27 min
Jan 29, 4:28 PM CSTSevere Thunderstorm WarningPAHAlexander, Hardin, Johnson, Massac, Pope, Pulaski and 1 more47 min
Jan 29, 4:33 PM CSTTornado WarningPAHEdwards, Wayne27 min
Jan 29, 4:44 PM CSTSevere Thunderstorm WarningPAHGallatin, Hamilton, Saline, White, Williamson31 min
Jan 29, 4:52 PM CSTTornado WarningPAHEdwards, Wabash23 min
Jan 29, 4:52 PM CSTTornado WarningPAHEdwards, Wabash23 min
Jan 29, 5:07 PM CSTSevere Thunderstorm WarningPAHEdwards, Wabash, White38 min
Jan 29, 5:14 PM CSTSevere Thunderstorm WarningPAHGallatin, White46 min
Jan 29, 5:14 PM CSTSevere Thunderstorm WarningPAHHardin, Pope46 min
Jan 29, 4:49 PM CSTSevere Thunderstorm WarningPAHBallard, Carlisle, Fulton, Graves, Hickman, McCracken41 min
Jan 29, 5:18 PM CSTSevere Thunderstorm WarningPAHCaldwell, Calloway, Lyon, Marshall, Trigg42 min
Jan 29, 5:40 PM CSTSevere Thunderstorm WarningPAHDaviess, Henderson50 min
Jan 29, 5:50 PM CSTSevere Thunderstorm WarningPAHChristian, Hopkins, McLean, Muhlenberg, Webster55 min
Jan 29, 5:56 PM CSTSevere Thunderstorm WarningPAHChristian, Todd, Trigg49 min
Jan 29, 1:33 PM CSTSevere Thunderstorm WarningPAHButler, Stoddard27 min
Jan 29, 3:06 PM CSTSevere Thunderstorm WarningPAHPerry24 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.